Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 126, NWS Green Bay, WI

July 14, 1998Langlade County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 14, 1998, 9:44 AM CDT for Langlade County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1998, 9:44 AM CDT (14:44 UTC)
Expired
Jul 14, 1998, 10:45 AM CDT
In force
61 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Langlade County, WI

The radar

The Green Bay radar (KGRB), 114 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2547 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 141444 RRA
SVRGRB
WIC067-141545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
944 AM CDT TUE JUL 14 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANGLADE COUNTY IN NORTHEAST WISCONSIN

* UNTIL 1045 AM CDT

* AT 943 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS FROM WESTERN FOREST COUNTY TO NEAR 
  TOMAHAWK. MOVEMENT WAS EAST-SOUTHEAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORMS WILL REACH...
  PARRISH
  ELCHO 
  SUMMIT LAKE

THESE THUNDERSTORMS WILL PRODUCE WINDS TO 60 MPH. WINDS THIS STRONG CAN
BLOW POWER LINES DOWN...AND SNAP LARGE LZIMBS OFF OF TREES. STAY AWAY
FROM WINDOWS UNTIL THE STORMS PASS. THESE THUNDERSTORMS WILL ALSO
PRODUCE HAIL TO 1 INCH IN DIAMETER.

JKL/AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:00 AM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, Jul 14, 2:00 AM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
200 AM CDT TUE JUL 14 1998

FORECAST PROBLEMS FOR THE DAY INCLUDE T-STORM CHANCES ACROSS THE NORTH
AND WARM TEMPS EVERYWHERE.

EARLY MORNING SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY WITH GOOD DEW
POINT DISCONTINUITY FROM NEAR MQT-DLH-MVX-TO NEAR RAP. IR-SATL 2KM LOOP
SHOWING SOME CLOUDS NOW BREAKING OUT IN THE VICINITY OF THIS FRONT AND
MQT 88-D SHOWS DECENT RETURNS ACROSS THE EASTERN PORTION OF THE U.P.

PROGS AND NTRANS DATA SHOW DECENT LOW-LEVEL CONVERGENCE AND SOME UPPER
LEVEL DIFFLUENCE ACROSS EXTREME NORTHERN WISCONSIN IN ASSOCIATION WITH
THIS FRONT THROUGH THE DAY...PLUS THE CAP APPEARS TO BE THE WEAKEST IN
THAT AREA AS WELL. FORECAST SOUNDINGS SHOW CAPES WILL RISE WELL OVER
2000 J/KG IN THAT AREA AS WELL. MESO ANALYSIS SHOWS NORTHERN WISCONSIN
ALSO SHOWS THE GREATEST INSTABILITY...THE WEAKEST CAP AND IS IN THE
GREATEST THETA-E ADVECTION AREA. RECOMMEND A SMALL POP ACROSS THAT AREA
FOR TSTORMS. THIS WILL ENTAIL BREAKING MARINETTE COUNTY BY ITSELF W/
MENTION OF N-HALF ACTIVITY FOR THAT COUNTY.

WARM...WARM...WARM TEMPS TO CONTINUE TO TODAY WITH 90'S A GOOD BET FOR
MOST OF THE AREA. HEAT INDICES SHOULD REMAIN UNDER 105 SO NO ADVISORY
RECOMMENDED. BUT I MAY ISSUE AN SPS LATER THIS MORNING JUST TO REMIND
PEOPLE ITS GOING TO BE HOT AND TO TAKE IT EASY.

LAKEBREEZE LIKELY AGAIN ALONG THE BIG POND...THAT MAYBE THE ONLY PLACE
ACROSS NE WISCONSIN TO REMAIN2 COOLER THAN 90.

COORDINATION W/LSE...MQT AND DLH THIS MORNING. THANKS.

ISAACSON

In the hours before

Special weather statement, Jul 14, 6:00 AM CDT, 3 hours 44 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-141700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT TUE JUL 14 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT ACROSS THE
REGION...HOWEVER...A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS
APPROACHING SEVERE CRITERIA.

FORECAST:
THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY NORTHERN WISCONSIN TODAY AND
AGAIN TONIGHT. SOME OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS AND
BRIEF HEAVY DOWNPOURS.

DISCUSSION:
A WEAK SURFACE FRONT DRAPED ACROSS NORTHERN WISCONSIN WILL BE THE FOCAL
AREA FOR DEVELOPING THUNDERSTORMS TODAY. SEPERATING SLIGHTLY DRIER AND
COOLER AIR TO THE NORTH FROM THE VERY WARM...HUMID AND VERY UNSTABLE AIR
TO THE SOUTH...THE FRONTAL BOUNDARY WILL INTERACT WITH A WEAK UPPER AIR
DISTURBANCE FORECAST TO MOVE ACROSS NORTHERN WISCONSIN. THIS SHOULD LEAD
TO THUNDERSTORM DEVELOPMENT IN AREAS CLOSE TO THE FRONT.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS OUTLOOK WILL BE UPDATED AT NOON. IN THE MEANTIME...SHORT-TERM
FORECASTS WILL BE ISSUED AS NEEDED 8TO PROVIDE ADDITIONAL WEATHER
INFORMATION.

ISAACSON
Special weather statement, Jul 14, 6:00 AM CDT, 3 hours 44 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-141700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT TUE JUL 14 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT ACROSS THE
REGION...HOWEVER...A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS
APPROACHING SEVERE CRITERIA.

FORECAST:
THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY NORTHERN WISCONSIN TODAY AND
AGAIN TONIGHT. SOME OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS AND
BRIEF HEAVY DOWNPOURS.

DISCUSSION:
A WEAK SURFACE FRONT DRAPED ACROSS NORTHERN WISCONSIN WILL BE THE FOCAL
AREA FOR DEVELOPING THUNDERSTORMS TODAY. SEPERATING SLIGHTLY DRIER AND
COOLER AIR TO THE NORTH FROM THE VERY WARM...HUMID AND VERY UNSTABLE AIR
TO THE SOUTH...THE FRONTAL BOUNDARY WILL INTERACT WITH A WEAK UPPER AIR
DISTURBANCE FORECAST TO MOVE ACROSS NORTHERN WISCONSIN. THIS SHOULD LEAD
TO THUNDERSTORM DEVELOPMENT IN AREAS CLOSE TO THE FRONT.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS OUTLOOK WILL BE UPDATED AT NOON. IN THE MEANTIME...SHORT-TERM
FORECASTS WILL BE ISSUED AS NEEDED 8TO PROVIDE ADDITIONAL WEATHER
INFORMATION.

ISAACSON
Local storm report, Jul 14, 9:22 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
922 AM CDT TUE JUL 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    5 SSW EAGLE RIVER         WI   WIND DAMAGE
07/14/98   ONEIDA                         TREES AND POWER LINES DOWN
                                          ALONG ONEIDA/VILAS COUNTY
                                          LINE

0915 AM    EAGLE RIVER               WI   WIND DAMAGE
07/14/98   VILAS                          TREES AND POWER LINES DOWN

JKL
Local storm report, Jul 14, 9:22 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
922 AM CDT TUE JUL 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    5 SSW EAGLE RIVER         WI   WIND DAMAGE
07/14/98   ONEIDA                         TREES AND POWER LINES DOWN
                                          ALONG ONEIDA/VILAS COUNTY
                                          LINE

0915 AM    EAGLE RIVER               WI   WIND DAMAGE
07/14/98   VILAS                          TREES AND POWER LINES DOWN

JKL
Local storm report, Jul 14, 9:39 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
939 AM CDT TUE JUL 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    15 W RHINELANDER          WI   WIND DAMAGE
07/14/98   ONEIDA                         TREES DOWN IN NOKOMIS
                                          TOWNSHIP

0924 AM    RHINELANDER               WI   WIND DAMAGE
07/14/98   ONEIDA                         TREES DOWN ALL OVER THE
                                          AREA

JKL/JML
Local storm report, Jul 14, 9:39 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
939 AM CDT TUE JUL 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    15 W RHINELANDER          WI   WIND DAMAGE
07/14/98   ONEIDA                         TREES DOWN IN NOKOMIS
                                          TOWNSHIP

0924 AM    RHINELANDER               WI   WIND DAMAGE
07/14/98   ONEIDA                         TREES DOWN ALL OVER THE
                                          AREA

JKL/JML

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:57 AM CDTSevere Thunderstorm WarningGRBOneida63 min
Jul 14, 9:26 AM CDTSevere Thunderstorm WarningGRBForest64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.